Alert archive / Alabama / Flash Flood Watches in 2021

Flash Flood Watch 1, NWS Huntsville, AL

February 28, 20218 counties in Alabama; Franklin County, Lincoln County, Moore County, Tennessee

NWS Huntsville, AL issued this flash flood watch at Feb 28, 2021, 2:50 AM CST for 8 counties in Alabama; Franklin County, Lincoln County, Moore County, Tennessee. It took effect at Feb 28, 2021, 6:00 PM CST. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Feb 28, 2021, 2:50 AM CST (08:50 UTC)
In effect from
Feb 28, 2021, 6:00 PM CST
Expired
Mar 1, 2021, 8:13 AM CST
In force
14 hr
Issued by
NWS Huntsville, AL
Flood severity
None

Counties Colbert County, AL, Franklin County, AL, Jackson County, AL, Lauderdale County, AL, Lawrence County, AL, Limestone County, AL, Madison County, AL, Morgan County, AL, Franklin County, TN, Lincoln County, TN, Moore County, TN

The radar

The Northeast Alabama radar (KHTX), 77 km from the middle of the area, began a volume at 08:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 8.8 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2021-02-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 35 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2021-02-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 189 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
35 J/kg
Mixed-layer CIN
-117 J/kg
Mixed-layer LCL
527 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
189 m²/s²
0-3 km storm-relative helicity
214 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

518 
WGUS64 KHUN 280850
FFAHUN

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Huntsville AL
250 AM CST Sun Feb 28 2021

ALZ001>007-009-TNZ076-096-097-282345-
/O.NEW.KHUN.FF.A.0001.210301T0300Z-210301T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Jackson-Moore-Lincoln-Franklin TN-
Including the cities of Cowan, Russellville, Estill Springs, 
Winchester, Huntsville, Sheffield, Red Bay, Athens, Muscle Shoals, 
Decherd, Scottsboro, Tuscumbia, Sewanee, Moulton, Fayetteville, 
Florence, Decatur, Town Creek, and Lynchburg
250 AM CST Sun Feb 28 2021

...FLASH FLOOD WATCH IN EFFECT FROM THIS EVENING THROUGH MONDAY 
MORNING...

The National Weather Service in Huntsville has issued a

* Flash Flood Watch for portions of Alabama and southern middle 
  Tennessee, including the following areas, in Alabama, Colbert, 
  Franklin AL, Jackson, Lauderdale, Lawrence, Limestone, Madison and 
  Morgan. In southern middle Tennessee, Franklin TN, Lincoln and 
  Moore.

* From this evening through Monday morning

* A cold front is forecast to move across the Tennessee Valley this 
  evening, bringing widespread showers and thunderstorms and more 
  heavy rainfall. An additional 1 to 3 inches of rain is expected, 
  especially over much of northwest Alabama, and on areas near and 
  north of the Tennessee River. The heavier rainfall is expected to 
  begin late Sunday evening and continue into Monday morning. Runoff 
  from this heavy rainfall on an already wet ground will produce 
  flash flooding. Rises in the water levels in area creeks, streams 
  and rivers are also likely.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead to 
Flash Flooding. Flash Flooding is a very dangerous situation. You 
should monitor later forecasts and be prepared to take action should 
Flash Flood Warnings be issued.

&&

$$

RSB
4 follow-up statements
865 
WGUS64 KHUN 281536
FFAHUN

Flood Watch
National Weather Service Huntsville AL
936 AM CST Sun Feb 28 2021

ALZ001>007-009-TNZ076-096-097-010600-
/O.CON.KHUN.FF.A.0001.210301T0300Z-210301T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Jackson-Moore-Lincoln-Franklin TN-
Including the cities of Cowan, Russellville, Estill Springs, 
Winchester, Huntsville, Sheffield, Red Bay, Athens, Muscle Shoals, 
Decherd, Scottsboro, Tuscumbia, Sewanee, Moulton, Fayetteville, 
Florence, Decatur, Town Creek, and Lynchburg
936 AM CST Sun Feb 28 2021

...FLASH FLOOD WATCH REMAINS IN EFFECT FROM 9 PM CST THIS EVENING 
THROUGH MONDAY MORNING...

The Flash Flood Watch continues for

* Portions of Alabama and southern middle Tennessee, including the 
  following areas, in Alabama, Colbert, Franklin AL, Jackson, 
  Lauderdale, Lawrence, Limestone, Madison and Morgan. In southern 
  middle Tennessee, Franklin TN, Lincoln and Moore.

* From 9 PM CST this evening through Monday morning

* A cold front is forecast to move across the Tennessee Valley this 
  evening, bringing widespread showers and thunderstorms and more 
  heavy rainfall. An additional 1 to 3 inches of rain is expected, 
  especially over much of northwest Alabama. The heavier rainfall is 
  expected to begin late this evening and continue into Monday 
  morning. Runoff from this heavy rainfall on an already wet ground 
  will produce flash flooding. Rises in the water levels in area 
  creeks, streams and rivers are also likely.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead to 
Flash Flooding. Flash Flooding is a very dangerous situation. You 
should monitor later forecasts and be prepared to take action should 
Flash Flood Warnings be issued.

&&

$$

MA
443 
WGUS64 KHUN 281925
FFAHUN

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Huntsville AL
125 PM CST Sun Feb 28 2021

ALZ001>007-009-TNZ076-096-097-010600-
/O.EXT.KHUN.FF.A.0001.210301T0000Z-210301T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Jackson-Moore-Lincoln-Franklin TN-
Including the cities of Cowan, Russellville, Estill Springs, 
Winchester, Huntsville, Sheffield, Red Bay, Athens, Muscle Shoals, 
Decherd, Scottsboro, Tuscumbia, Sewanee, Moulton, Fayetteville, 
Florence, Decatur, Town Creek, and Lynchburg
125 PM CST Sun Feb 28 2021

...FLASH FLOOD WATCH NOW IN EFFECT FROM 6 PM CST THIS EVENING 
THROUGH MONDAY MORNING...

The Flash Flood Watch is now in effect for

* Portions of Alabama and southern middle Tennessee, including the 
  following areas, in Alabama, Colbert, Franklin AL, Jackson, 
  Lauderdale, Lawrence, Limestone, Madison and Morgan. In southern 
  middle Tennessee, Franklin TN, Lincoln and Moore.

* From 6 PM CST this evening through Monday morning

* A cold front is forecast to move across the Tennessee Valley this 
  evening, bringing widespread showers and thunderstorms and more 
  heavy rainfall. An additional 1 to 3 inches of rain is expected, 
  especially over much of northwest Alabama. The heavier rainfall is 
  expected to begin late this evening and continue into Monday 
  morning. Runoff from this heavy rainfall on an already wet ground 
  will produce flash flooding. Rises in the water levels in area 
  creeks, streams and rivers are also likely.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead to 
Flash Flooding. Flash Flooding is a very dangerous situation. You 
should monitor later forecasts and be prepared to take action should 
Flash Flood Warnings be issued.

&&

$$

MA
735 
WGUS64 KHUN 010458
FFAHUN

Flood Watch
National Weather Service Huntsville AL
1058 PM CST Sun Feb 28 2021

ALZ001>007-009-TNZ076-096-097-011800-
/O.CON.KHUN.FF.A.0001.000000T0000Z-210301T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Jackson-Moore-Lincoln-Franklin TN-
Including the cities of Florence, Muscle Shoals, Sheffield, 
Tuscumbia, Russellville, Red Bay, Moulton, Town Creek, Athens, 
Huntsville, Decatur, Scottsboro, Lynchburg, Fayetteville, 
Winchester, Sewanee, Decherd, Estill Springs, and Cowan
1058 PM CST Sun Feb 28 2021

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH MONDAY MORNING...

The Flash Flood Watch continues for

* Portions of Alabama and southern middle Tennessee, including the
  following areas, in Alabama, Colbert, Franklin AL, Jackson,
  Lauderdale, Lawrence, Limestone, Madison, and Morgan. In
  southern middle Tennessee, Franklin TN, Lincoln, and Moore.

* Through Monday morning

* A cold front will continue to shift southeastward across the 
  region overnight, bringing widespread showers and thunderstorms.
  An additional 1 to 3 inches of rain is expected, especially 
  over much of northwest Alabama. The threat for heavy rainfall 
  will continue through Monday morning. Runoff from this heavy 
  rainfall on an already wet ground will produce flash flooding. 
  Rises in the water levels in area creeks, streams and rivers are
  also likely.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead 
to Flash Flooding. Flash Flooding is a very dangerous situation. 
You should monitor later forecasts and be prepared to take action 
should Flash Flood Warnings be issued.

&&

$$

70/DD
241 
WGUS64 KHUN 011413
FFAHUN

Flood Watch
National Weather Service Huntsville AL
813 AM CST Mon Mar 1 2021

ALZ001>007-009-TNZ076-096-097-011515-
/O.CAN.KHUN.FF.A.0001.000000T0000Z-210301T1800Z/
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Jackson-Moore-Lincoln-Franklin TN-
Including the cities of Cowan, Russellville, Estill Springs, 
Winchester, Huntsville, Sheffield, Red Bay, Athens, Muscle Shoals, 
Decherd, Scottsboro, Tuscumbia, Sewanee, Moulton, Fayetteville, 
Florence, Decatur, Town Creek, and Lynchburg
813 AM CST Mon Mar 1 2021

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for portions of Alabama and southern middle 
Tennessee, including the following areas, in Alabama, Colbert, 
Franklin AL, Jackson, Lauderdale, Lawrence, Limestone, Madison and 
Morgan. In southern middle Tennessee, Franklin TN, Lincoln and Moore 
has been cancelled. Additional rainfall is expected to be too light 
for flash flooding to occur.

The Flash Flood Watch is cancelled. Flash flooding is no longer 
expected to pose a threat.

$$

KTW

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this flash flood watch went out at Feb 27, 11:15 PM CST, 3 hours 35 minutes earlier.

Area forecast discussion, Feb 27, 11:15 PM CST, 3 hours 35 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
1115 PM CST Sat Feb 27 2021

.UPDATE...
For 06Z TAFS.

&&

.NEAR TERM...(Rest of tonight)
Issued at 952 PM CST Sat Feb 27 2021

A subtle low-level convergence boundary that initiated scattered
convective-type shower activity earlier today continues to lift
northward into southern TN this evening. Although the greatest
concentration of showers and a few thunderstorms for the rest of the
night will remain focused along and north of the retreating boundary,
latest radar data indicates several clusters of light showers
extending from northern MS east-southeastward into central AL. This
activity is likely being maintained by deep-layer warm/moist
advection, and should continue to progress northeastward this
evening, warranting a low POP for much of the night.

Otherwise, south-southeasterly low-level flow will continue to
strengthen in the wake of the aforementioned boundary, and as a well-
defined surface cyclone ejects northeastward from southwestern KS
into southeastern MN/northeastern IA. We have increased both
sustained wind speeds and gusts in line with high-resolution model
guidance, and have also raised low temperatures a bit due to both the
wind and a rapid increase in the coverage of low stratus clouds
around Midnight. Although these conditions do not imply a significant
risk for fog development, some visibility reductions will certainly
be possible in higher terrain locations that could be above the base
of the low cloud deck.

.SHORT TERM...(Sunday through Monday)
Issued at 216 PM CST Sat Feb 27 2021

A cold front will move across the Great Plains into the Mississippi
River Valley on Sunday as a shortwave trough moves across the central
and northern Plains. Low level southerly flow will increase ahead of
this front as the pressure gradient tightens. Southerly winds could
gust up into the 35-30 mph range on Sunday. Temperatures will once
again be well above normal with ample warm air advection ahead of the
approaching front. Highs will generally be in the mid 70s and could
be near a record high at MSL. Overall, most of the latest model
guidance is a bit slower with the front and suggests that most of the
day Sunday will be dry. Due to this, delayed the timing of the
higher PoPs. Again, it is hard to remove PoPs completely in the
highly saturated atmosphere with PW values near climatological
maximums for late February. However, it looks like the precipitation
should hold off during the day except for a few isolated showers.
This slower guidance will also provide more of a lull in the heavier
precipitation and may allow enough time for some of the area river
and streams to recover before the next round of precipitation.

Showers and storms will begin to move into northwestern Alabama
around 00z- 03z on Monday. Models indicate decent instability and
shear as these prefrontal showers/storms moving into the forecast
area. Some of the latest CAMs indicate SBCAPE values as highs as 1000
J/Kg with 0-1 km Bulk Shear around 30 kts and 0-6 km Bulk Shear
around 60 kts. The instability will be fading due to the loss of
daytime heating, but it appears there may be a small window for
strong to severe storms between roughly 00z-04z Monday across
northwest Alabama. The main threat from these storms will be damaging
wind gusts. Low-level wind profiles are veered around to the
southwest but still think a tornado or two cannot be ruled out with
low LCL heights and marginal low-level shear. This threat should
fade rather quickly Sunday night as the focus turns towards the
flooding threat.

Again, models are a bit slower with the arrival of the rainfall and
actually seem to move the front through rather quickly. Rainfall may
be over for some by daybreak Monday morning. Most model QPF is a bit
lighter. However, with the CAMs, starting to see a decent QPF
gradient across the forecast area. With the more convective nature of
the precipitation across northwest Alabama, expect higher amounts
there with lower amounts to the south and east. Current forecast
amounts are around 1-1.5 inches Sunday night into Monday with locally
higher amounts of 2 inches for northwest Alabama. Current 3 hr FFG is
around 1.75-2.5 inches. Overall, expect these FFG values will
continue to creep up over the next 24-36 hours, during the current
lull in precip, and decided not to issue a Flood Watch on this shift.
If the trend for higher amounts across northwest Alabama continues,
could see a watch being needed there.

PoPs will decrease from northwest to southeast on Monday as the front
continues to progress to the south. Models differ on how fast the
precipitation moves out on Monday but for now have favored the drier
model solutions and have the area rain free by 18z on Monday. Cooler
air will also move into the area with highs noticeably cooler in the
mid 50s.

.LONG TERM...(Monday night through Friday)
Issued at 216 PM CST Sat Feb 27 2021

The break in precipitation will be short-lived. The boundary to the
south will move back northwards as a closed low moves out of the
southern Plains into the Lower Mississippi River Valley. Models
differ on where exactly the surface low with this system tracks. Some
as far south as the northern Gulf Coast with others moving the low
across the forecast area. Regardless, models are in pretty good
agreement with rainfall arriving Tuesday afternoon/evening and coming
to an end early Wednesday morning. Models are not overly aggressive
with precipitation with this system. Amounts will generally be under
an inch. Again, this may exacerbate any ongoing flooding issues but
do not expect any widespread issues at this time. Additionally,
expect most of the convective activity will remain to the south of
the area.

Wednesday and Thursday are forecast to be dry as surface high
pressure moves in behind the departing system. Upper level heights
will also rise mid-week as a ridge builds into the area. Temperatures
should be near seasonal averages with highs in the mid 50s to low 60s
and lows in the 40s. The pattern will remain progressive and active
with the next chance of rain forecast Thursday night into Friday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1115 PM CST Sat Feb 27 2021

No changes to previous aviation forecast reasoning, as a low stratus
deck should arrive at both terminals by the beginning of the period
and remain intact thru 16Z. Although little fluctuation in ceiling
height around 1500 ft AGL is anticipated, intermittent IFR cigs and
even a few light SHRA will be possible during this period. The onset
of deeper boundary layer mixing will strengthen SSW flow further btwn
16-18Z, with the stratus layer expected to mix out/scatter by 18Z. A
few SHRA/TSRA may occur invof the terminals as instability increases
beginning early tomorrow aftn, with VCSH introduced at 18Z and
PROB30 groups for TSRA included btwn 20-24Z/MSL and 22-02Z/HSV. A
cold front and associated QLCS will begin to drop southeastward from
western TN around 00Z, with increasing probabilities for TSRA and
further reductions to vsby/cig noted Sunday evening. The frontal wind
shift to NNW will likely arrive at MSL by 04Z, but may not arrive at
HSV until just beyond the end of the forecast period. Due to
weakening low-level flow with the approach of the front, conditions
will become marginally favorable for LLWS late tomorrow aftn/tomorrow
evening.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.

&&

NEAR TERM...70/DD
SHORT TERM...MA
LONG TERM...MA
AVIATION...70/DD

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Feb 27, 10:39 PM CST, 4 hours 11 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Huntsville AL
1039 PM CST Sat Feb 27 2021

ALZ001>010-016-TNZ076-096-097-281130-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
1039 PM CST Sat Feb 27 2021

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...Remainder of tonight...

Visibility reductions will be possible in the higher terrain of
northeast Alabama and southern Middle Tennessee overnight, as a low
cloud deck develops across the region.

Otherwise, isolated to widely scattered showers will continue to
impact portions of the outlook area overnight. Local rivers and
streams remain at elevated levels from the recent heavy rainfall.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

Widespread heavy rainfall is forecast Sunday night into Monday
morning. Rainfall amounts will range from 1 to 2 inches with locally
higher amounts. These rainfall amounts will lead to localized
flooding, especially in areas of poor drainage.

Strong to severe storms will also be possible Sunday afternoon and
evening across portions of northwest Alabama. The main threat with
these storms will be damaging wind gusts. Additionally, a tornado or
two cannot be ruled out.

Another round of showers and thunderstorms is forecast to impact the
forecast area Tuesday and Tuesday night. The additional rainfall
could exacerbate any preexisting flooding.

Please keep checking future forecast updates in the coming days.

.SPOTTER CALL TO ACTION STATEMENT...

Activation of storm spotters and emergency management personnel is
not anticipated at this time.

However, timely reports of adverse weather and flooding will be
greatly appreciated. Please relay this information to the NWS while
following all local, state, and CDC guidelines.

70/DD

Nearby

Flash Flood Watches in Alabama, 2021Flash Flood Watches in Tennessee, 2021Every flash flood watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.